Montana, 2012

Wildfire and Damaging Wind in Montana, August 8, 2012

August 8, 2012 · NWS MSO · 3 events in 3 counties and zones

Monsoonal moisture produced high-based thunderstorms with gusty winds and little rain across western Montana.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Monsoonal moisture produced high-based thunderstorms with gusty winds and little rain across western Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 8, 1:24 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 8, 1:24 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
224 PM MDT Wed Aug 8 2012

.DISCUSSION...The ridge of high pressure has begun to push
eastward this afternoon, bringing a more southwesterly flow into
western Montana and north central Idaho. This progression of the
ridge eastward will translate into today being the warmest day of
the week (near record in a few instances), with temperatures gradually
lowering over the next couple of days. Southwesterly flow will
continue to bring waves of energy and moisture into the region,
producing potential for showers and thunderstorms. Today's wave
will produce the most widespread convection, with the focus
shifting more into southwest Montana for Thursday afternoon and
Friday. Areas of smoke will continue to be a concern across the
region as fires continue to burn across southern Idaho and Nevada.
The density of smoke is expected to decrease slightly however as
the flow shifts to more southwesterly.

Forecast models continue to slow the arrival of a low pressure
system that will result in a pattern change for the Northern Rockies
next week. Previous forecasts hinted at a trough moving south across
British Columbia to cross Idaho and western Montana around the
Monday/Tuesday time frame. It is now appearing that the slower timing
of this system could actually cause it to impact the region as late
as Wednesday or Thursday. Due to this major timing
difference, have kept a chance of precipitation for each of those
days until models come into better agreement. When this weather
system does arrive, it is expected to cool temperatures back into the
70s and 80s across the Intermountain West. The system could also
generate gusty winds with a cold frontal passage, which could be a
notable impact to the fire weather community. More details to come as
time progresses.

&&

.AVIATION...Mid-level moisture moving in from the south will
continue bringing high clouds and VCSH to KSMN and KBTM until
03Z. Cloud cover will remain above 12kft decreasing in coverage
after midnight. Winds will be VRB early increasing during the
afternoons. The potential for dry thunderstorms still exists for
terminals in southwest Montana with gusting winds and occasional
lightning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Bitterroot/Sapphire
     Mountains...Butte/Blackfoot Region.

ID...RED FLAG WARNING until Midnight MDT /11 PM PDT/ tonight Eastern
     Lemhi County...Southern Clearwater Mountains...Western
     Lemhi County.

&&

Pallister/Allegrettto/Kitsmiller/Neigher

In the hours before

Special weather statement, Aug 8, 4:36 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
536 PM MDT WED AUG 8 2012

MTZ004>006-043-090000-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
536 PM MDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...SOUTHEASTERN
SANDERS AND CENTRAL MISSOULA COUNTIES UNTIL 600 PM MDT...

AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORENCE...OR 15 MILES SOUTHWEST OF
MISSOULA.  THIS STORM WAS MOVING NORTH AT 10 MPH AND PRODUCING
FREQUENT LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...LOLO...
EAST MISSOULA...WEST RIVERSIDE BURN AREA...FRENCHTOWN...EVARO AND
HUSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4702 11379 4660 11408 4670 11440 4718 11436
TIME...MOT...LOC 2336Z 180DEG 0KT 4668 11415
Local storm report, Aug 8, 4:50 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
550 PM MDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     WILDFIRE         6 NW MISSOULA           46.93N 114.08W
08/08/2012                   MISSOULA           MT   NWS EMPLOYEE

            FIRE STARTED BY LIGHTNING SOUTHWEST OF THE MISSOULA
            AIRPORT.

&&

GIBSON
Special weather statement, Aug 8, 4:58 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
558 PM MDT WED AUG 8 2012

IDZ005-006-MTZ004>006-043-090100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
558 PM MDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...SOUTHWESTERN
MISSOULA...EASTERN CLEARWATER AND NORTHEASTERN IDAHO COUNTIES UNTIL
700 PM MDT/600 PM PDT/...

AT 451 PM PDT/551 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18
MILES WEST OF STEVENSVILLE TO 8 MILES WEST OF DARBY...AND MOVING
NORTHEAST AT 40 MPH.

THESE STORMS WILL MOVE NORTHEAST ACROSS THE NORTHERN BITTERROOT AND
MISSOULA VALLEYS THROUGH 700 PM MDT.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
FREQUENT DEADLY LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...HAMILTON...
MISSOULA...VICTOR...STEVENSVILLE...FLORENCE...LOLO...CORVALLIS AND
BELL CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4702 11397 4620 11385 4589 11452 4664 11462
TIME...MOT...LOC 2356Z 215DEG 34KT 4661 11442 4607 11430

GIBSON

The radar

The Missoula radar (KMSX), 54 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

2 wildfire, 1 thunderstorm wind. Local standard time, as filed.

Wildfire, Missoula / Bitterroot Valleys

When
August 8, 5:00 PM MST to 5:21 PM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
NWS Employee
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

A lightning strike started a wildfire 6 miles northwest of Missoula.

Wildfire, Bitterroot / Sapphire Mountains

When
August 8, 5:49 PM MST to 6:00 PM MST
Where
Bitterroot / Sapphire Mountains forecast zone
Reported by
Public
Coordinates
46.508, -113.828 (the zone’s center; the record gives no point)

A lightning strike started a wildfire 6 miles south of Hamilton near Sleeping Child road at about 3800 feet.

Thunderstorm Wind, Missoula

When
August 8, 6:00 PM MST to 6:57 PM MST
Where
Missoula County, 1 mi WNW of Missoula
Measured
56 kt (64 mph) estimated gust
Crop damage
$3,000
Reported by
Public
Coordinates
46.886, -114.020

Trees were downed near the cross streets of Phillips and Cowper by a thunderstorm wind gust.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410631, 410632, 410630.